Hi, my wife age of 34 had remove her left adrenal gland last Jun due to adrenal tumor which causing Cushing Syndrome.
She is taking hydrocortisone at the moment as she need to wait for her right adrenal gland to "awake" after long period of suppression from left adrenal tumour which secreting too much of cortisol for many years.
Her doctor reduce the intake of hydrocortisone supplement slowly inorder to "awake" the other adrenal gland and she is in the condition which is very similar with Addision Syndrome such as pain on the joints, lost of appetite especially in the morning after wake up, weight lost (8kgs lost in 5 months), blood pressure maintain at 90/60 and etc. But the most difficult part is she always in a depression mood especially when she woke up in the morning.
She complaints that she heard two voices one taking about good and the other one talking about bad inside herself. She even had a thought of committing suicide!!
Has anyone came across this? Is there anything I can do to help her to overcome the problem of this bad depression? Is it related with her low cortisol level?
Any advice is appreciated. Thank you.
I had a sort of similar situation in that both my adrenal glands were removed to resolve my Cushing's - but mine was pituitary.
I have had to wean back off cortisol to waken my adrenals after pituitary surgery. It is a long and difficult process for some. It is very very painful! Cortisol is an anti-inflammatory and the body has lost the cortisol from the Cushing's and now is coping with a lower dose - well it is not happy.
I would talk to her doctor and slow down her wean. She may as well need other hormones - thyroid, androgens, florinef or growth hormone - so I would push for more testing and get copies. She may also have low iron, low vitamin D etc - so test for that and treat. It can be one or a combination of things. Her BP is low so she may need sodium support.
Cushing's leaves you a wreck and sometimes the emotional toll it takes is not over when the disease is - are there others dealing with it around that can talk to her? That helped me a lot.
I didn't notice that besides than cortisol there are still so many hormone we need to take note as the doctor never mention any of it to us. It is a very good advice and I should talk to the doctor to get more test on her.
I believe you can understand very well how she feels at this moment, something like very ignoring, lack of interest of anything around and feels like life is miserable. The worst thing is nothing much I can do...
By the way, how you overcome all those bad feeling? I tried many way such as talk to her, bring her out and many more. Just can't cheer her up.
Cushing's is a nasty disease. I know a lot of people with it - and we talk a lot as no one but us understands what it is to live inside a body that has become alien. We all differ a bit - but the damage done is insidious. Cortisol can damage bones muscles eyes etc. I have severe muscle issues and even got a platelet issue from it. My immune system took a hit. Depression is common and some of my friends got diagnosed bi-polar.
Now her cortisol levels have dropped but the damage is still there. Low cortisol and high cortisol have many of the same symptoms and the emotional toll is high.
She may need professional help, medications to support her temporarily and if she can find a board or people to talk to who have been in the same circumstances and that may help. I pretty much lost all my healthy friends who could not understand why I gained weight (it had to be me!) and my fatigue.
I hope you can find a great doctor (get copies) and a support system for her. It is great you are supportive - many a marriage is lost to this.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.